About the ads

Pupil Dilation and Retinal Damage

Discussion in 'Psychiatry' started by loveoforganic, Jul 29, 2009.

  1. SDN is a nonprofit organization. Services are made possible through the generous support of SDN members and sponsors. Thank you.
  1. loveoforganic

    loveoforganic -Account Deactivated-

    Joined:
    Jan 30, 2009
    Messages:
    4,229
    SDN 2+ Year Member

    SDN Members don't see this ad. (About Ads)
    What do you all do to protect from retinal damage in those patients whose medications cause dilated pupils? Some of the patients I work with have pupils essentially the size of their irises, but don't have any shades or whatnot. So, assuming damage is being done if the eyes are left unprotected (if it isn't, why not?), what's done to keep that from happening?

    Thanks
  2. whopper

    whopper Former jolly good fellow

    Joined:
    Feb 8, 2004
    Messages:
    5,812
    Status:
    Attending Physician
    Physician Faculty SDN 10+ Year Member
    I only had one patient where bright light was an issue. It tended to set off seizures in him. He wore a hat & sunglasses at all times as a result.

    He ended up going to inpatient, and he was forced to take them off because it was a policy not to wear those items. I informed the staff what was going on, but since at that time I was a resident, it wasn't up to me--it was up to the attending. I told him--he didn't do anything about it--the guy ended up having a seizure.

    I do go over sunlight & heat with patients, especially those on antipsychotics & lithium. I remind them to stay out of the heat & direct light. I however have not had any problems with patients on the sunlight issue.
  3. Anasazi23

    Anasazi23 Your Digital Ruler Moderator Emeritus

    Joined:
    Feb 19, 2003
    Messages:
    3,504
    Location:
    The innocent shall suffer...big time
    Status:
    Attending Physician
    SDN 10+ Year Member
    I'm interested in what medications (assuming you're talking about psychotropics) you're referring to.
  4. whopper

    whopper Former jolly good fellow

    Joined:
    Feb 8, 2004
    Messages:
    5,812
    Status:
    Attending Physician
    Physician Faculty SDN 10+ Year Member
    I can't think of any psyche meds offhand that have many issues with the eyes, except for Seroquel--where the data on it causing cataracts in beagles (which was largely debunked, but the warning's still there).

    I have yet to see any doctor make their patients see an opthalmologist because that person is on Seroquel---

    yet a large number of people do develop cataracts...
    From wikipedia...
    So I can think of a sly malpractice lawyer finding anyone on Seroquel, finding they developed cataracts and launching a lawsuit. While I don't think the lawyer would win the case, I'd bet he could make off with quite a bit of nice settlements.

    If one digs deep, you could argue that anticholinergics can affect the eyes, as well as some of the opioid related meds. I haven't though had any problems with patients with constantly dilated pupils, and I have monitored these things.
  5. loveoforganic

    loveoforganic -Account Deactivated-

    Joined:
    Jan 30, 2009
    Messages:
    4,229
    SDN 2+ Year Member
    Thanks for the replies whopper - it just seemed to me like having enormous pupils would cause issues with light intake (the two patients I had in mind do have poor vision, but I'm not sure what the history on that is). I guess it isn't as big an issue as I would have thought.

    Anasazi - I'm a premed with just the barest minimum of psychopharm knowledge, so I don't know. I can pull one of their charts the next chance I get and make a list though, if that would be helpful.
  6. kugel

    kugel

    Joined:
    Feb 6, 2007
    Messages:
    826
    Status:
    Attending Physician
    SDN 7+ Year Member
    I have heard patients told,
    "So, if you're a beagle, be sure to have your veterinarian check your eyes every 6 months."

    None of them found it funny.
  7. whopper

    whopper Former jolly good fellow

    Joined:
    Feb 8, 2004
    Messages:
    5,812
    Status:
    Attending Physician
    Physician Faculty SDN 10+ Year Member
    Yeah well I don't know if I would exactly mention the beagle thing at all because it'll often times make the patient flip out needlessly. I had a patient just yesterday in her 8th month of pregnancy, and I just started working with her, and her previous doctor put her on Ambien & Seroquel & didn't document that these are class C meds, without much data for their safety on a fetus. Of course, I did discuss this issue with her, and she started flipping out. (Actually IMHO despite the lack of data that Ambien is bad for a fetus--since it works similar to a benzo, I would've avoided it completely, but hey, I'm not the idiot who gave it to her in the first place without documenting a discussion with her and the lack of data).

    I did have one case where a patient did have serious eye problems & was on Seroquel. I stopped it for the following reasons...
    1-Seroquel in the CATIE trial had the least efficacy by their gauge.
    2-she was complaining of several side effects from Seroquel such as weight gain and sedation
    3-there are plenty of meds that were more efficacious for her diagnosis, and without the side effects
    4-with her eye problems I could see a potential legal pitfall like the one I mentioned above.

    This entire beagle BS is one of the reasons I I believe the FDA needs to be more proactive & willing to drop warnings. The Geodon QT prolongation & Welbutrin seizure problem has been largely debunked, yet the warnings are still there.

    And every once in awhile, you have a patient who has a seizure DO, and several of the SSRIs & SNRIs have been tried with no success--but there's that FDA Welbutrin warning blocking you from trying it.

    The way I work, I pretty much don't even give Seroquel in general unless I notice that the person has extreme EPS sensitivity to antipsychotics. I've only had a small handful of patients that fit that description. The only one coming to mind was a guy who only on 1-2 mg of Risperdal had his muscles stiffen to the point where he was in extreme pain, got injections of benadryl & cogentin which caused little benefit, and he had to be brought to an ER. Seroquel per CATIE had the least amount of EPS, and he didn't have this problem with Seroquel.

    yet that darned warning is still there--telling doctors to make the patient see an eye doctor. Anything happens to the person's eyes that indicate cataracts, and they're on Seroquel--well I don't like those 2 factors happening. Expect it to happen with you so long as you have a handful of patients over the age of 40 on Seroquel. As mentioned above--the odds of that happening aren't small.
    Last edited: Jul 31, 2009

Share This Page


About the ads